North Carolina, 2019

Damaging Wind in North Carolina, July 18, 2019

July 18, 2019 · NWS RNK · 1 event in 1 county or zone

An upper level storm system along with a weak surface boundary formed several thunderstorms across the region, but only one thunderstorm in Surry County reached severe criteria and caused tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level storm system along with a weak surface boundary formed several thunderstorms across the region, but only one thunderstorm in Surry County reached severe criteria and caused tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 2:09 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 18, 2:09 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
309 PM EDT Thu Jul 18 2019

.SYNOPSIS...
A weak disturbance will pass east of the area this evening
bringing an end to showers and storms tonight. High pressure
will build across the region Friday into the weekend resulting
in a 3 day heat wave that will feature temperatures about 10
degrees above normal. A cold front should cross the area Monday
bringing cooler weather for next week.
&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...

Clusters of showers/storms continue to develop across the mountains
under the trough aloft while propagating slowly southeast toward a
residual surface lee trough in the piedmont. This scenario looks to
continue with best coverage over the southwest and then out east before
convection fades just after sunset with loss of heating. This upper
feature should finally exit/weaken overnight as mid level ridging
starts to build in from the west as heights slowly rise. This should
lead to clearing overnight outside of lingering mid deck with some fog
around espcly mountain valleys and where heavier downpours occurred
from earlier. Again quite muggy with lows in the low/mid 70s east and
60s west where a bit cooler from more widespread showers.

Heat becomes the main issue on Friday with the mid level ridge sliding
east across the region by late in the day. This along with rising 850
mb temperatures to above 20-22 deg/C and more sunshine under weak
downslope should push highs into mid/upper 90s east and 85-90 outside
of higher elevations mountains. However appears downsloping wont be
enough to help drop dewpoints too much which will hold humidity levels
up making for heat indices at above threshold advisory levels in some
eastern counties. Thus plan to hoist an advisory from the Amherst/LYH
area to Danville including points east for Friday afternoon. Otherwise
forecast soundings suggest the onset of enough capping/drying aloft to
curtail convective coverage somewhat espcly given ridging aloft.
However likely not enough per strong instability to completely keep the
lid on with orographics and differential heating likely leading to at
least widely scattered coverage southern Blue Ridge and isolated
elsewhere mainly mountains. Thus continued chance pops southwest and
20ish or less elsewhere.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 305 PM EDT Thursday...

Main focus for the Friday night through Sunday night period will
continue to be heat and humidity contributing to an extended stretch
of elevated heat indices - likely to be the warmest stretch of
weather seen to this point in summer in the Blacksburg area of
responsibility. Generally speaking, model forecast guidance remains
little substantively changed regarding the potential for elevated
heat indices across the foothills, Piedmont of central VA and
northern NC, and Southside VA. With 850 mb temperatures commonly
into the low to mid 20s Celsius, this will lead to daytime ambient
high temperatures into the mid/upper 80s to the mid/upper 90s on
Saturday, while increasing cloud cover on Sunday may help knock
ambient high temperatures down a couple degrees compared to
Saturday. Little relief is expected at night, with lows in the upper
60s to the mid to upper 70s Friday and Saturday nights, and lows in
the mid-upper 60s to low-mid 70s Sunday night.

Regarding headlines, excessive heat criteria for our forecast area
involves maximum heat indices of 110F or greater with intervening
lows of 77 or greater. The afternoon forecast only brings Buckingham
County to levels which are close to that criteria, while falling
short elsewhere. Will therefore not hoist any excessive heat watches
or heat advisories for this period, as either criteria aren't met
(in the case of the a potential need for a heat watch) or are fourth
forecast period or longer (in the case of the advisory). Each
afternoon, there should be some mixing that in the afternoon helps
locally reduce dewpoints as temperatures rise that could affect
(e.g. reduce) heat index values. Will let later shifts/guidance
re- evaluate. It is looking likely that some heat-related
headline may become necessary for parts of Southside, the
foothills, the Roanoke Valley and central Piedmont in VA, as
well as the northern NC Piedmont in this period. Will continue
to message in the HWO.

Under the subtropical ridge, convective chances through the period
are generally on the small side through Saturday night. If any
storms were to develop, these would tend to be confined to the
terrain. Into Sunday, the subtropical heat ridge fractures, leaving
us in a weakness in the ridge. This should foster generally greater
cloud cover and greater thunderstorm coverage toward something
closer to scattered. Possible that one or two may become strong and
produce gusty winds and brief heavy rainfall, but it remains low-
predictability which area(s) may see this threat relative to
others.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 115 PM EDT Thursday...

On Monday, we expect to see a full transition from the hot upper
ridge that has been over the region, to one of a longer wave trough
positioned over the East Coast through at least mid-week. At the
heart of this transition will be a strong cold front which is
expected to cross the region on Monday. Showers and storms are
forecast to be in progress by the mid to late morning across western
sections of the area with all areas of the forecast area having
greater than a 50 percent chance of showers and storms during the
afternoon. Temperatures on Monday will be notably cooler as compared
to the several days before thanks to the passage of the cold front,
abundant cloud cover, and precipitation across the area. Highs will
range from the upper 70s to around 80 across the mountains with mid
80s to near 90 across the Piedmont.

As we progress into mid-week, the upper trough builds even more
across the east with surface high pressure building into the mid-
Atlantic. Precipitation chances will linger Monday night into
Tuesday across mainly eastern and southern sections of the region,
nearest the cold front which is expected to stall near the NC/SC
border. The general trend across the entire area will be for drier
and cooler weather. By Wednesday temperatures are expected to
average around five degrees below normal for this time of year.
&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 1235 PM EDT Thursday...

Showers along with isolated storms popping up across the south
and west will likely continue to dot the region through mid to
late afternoon with some clustering possible mainly over
south/east later on. Thus will include either a VCSH or VCTS
mention in a few locations pending release coverage and then
amend as necessary given the small nature to some of the
rainfall. Otherwise looking at VFR most sections outside of
showers this afternoon, with periods of MVFR still possible over
the mountains espcly KBLF vicinity.

Showers should push into eastern sections while fading out this
evening with loss of heating. Models continue to suggest that
low clouds and fog may fill in over the mountains again tonight,
and continued this trend based on this and current lingering
moisture. Appears the best shot at fog will be along the
periphery of the low clouds, mainly KLWB to perhaps KBCB. Fog
also possible at KBLF and even out east espcly if a specific
site sees a heavier downpour.

High pressure will start to build into the area aloft on Friday
allowing for less convective development once any stratus/fog
fade by mid to late morning mountains. Looks like best chances
of a shower or storm will be along the southern Blue Ridge and
isolated elsewhere so wont include mention and run with more VFR
at this point.

.Extended Aviation Discussion...

For Friday night into Saturday, high pressure will strengthen overhead,
with subsidence curtailing, but not completely eliminating, the
potential for diurnally driven showers and storms Saturday
afternoon. However coverage looks even less than Friday with
any storms likely confined to the higher peaks along the Blue
Ridge at this point. Otrw VFR outside of some late night fog in
the mountain valleys, with potential to restrict visibility for
a few hours prior to daybreak at terminals such as KLWB and
KBCB. A bit better coverage of showers/storms is expected late
Sunday and Monday, associated with the approach and passage of a
cold front. The front will also bring a wind shift later
Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory from noon to 8 PM EDT Friday for VAZ034-035-
     044>047-058-059.
NC...Heat Advisory from noon to 8 PM EDT Friday for NCZ006.
WV...None.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...AL
LONG TERM...DS
AVIATION...JH/WP
Hazardous weather outlook, Jul 18, 1:58 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
258 PM EDT Thu Jul 18 2019

NCZ001-002-018-019-VAZ007-009>020-WVZ042>044-507-508-191900-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
258 PM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>005-020-VAZ022>024-032-033-043-191900-
Surry-Stokes-Rockingham-Yadkin-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Henry-
258 PM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values may exceed 100 degrees Friday afternoon through
the weekend, with Saturday looking the hottest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ034-035-044>047-058-059-191900-
Caswell-Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
258 PM EDT Thu Jul 18 2019

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, heat index values may again exceed 105 degrees Saturday
and Sunday, with Saturday looking like the hottest day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 12:57 PM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
157 PM EDT Thu Jul 18 2019

VAZ033-043-044-181845-
Henry-Franklin-Pittsylvania-
157 PM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT FAR SOUTHEAST FRANKLIN, FAR
NORTHEAST HENRY, AND WESTERN PITTSYLVANIA COUNTIES...

At 156 PM EDT, a strong thunderstorm was located over Mountain
Valley, moving southeast at 10 mph.

Winds in excess of 30 mph are possible with this storm. Torrential
rainfall capable of localized heavy rain can be expected.

Locations impacted include...
Callands...
Sandy River...
Snow Creek...
Leatherwood...
and Swansonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3675 7984 3690 7972 3682 7943 3661 7959
TIME...MOT...LOC 1756Z 301DEG 9KT 3679 7971

Loconto
Special weather statement, Jul 18, 1:41 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
241 PM EDT Thu Jul 18 2019

NCZ005-006-181930-
Rockingham-Caswell-
241 PM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ROCKINGHAM AND WESTERN
CASWELL COUNTIES...

Until 330 PM EDT.

At 240 PM EDT, a strong thunderstorm was located over Harrisons
Crossroads, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Yanceyville...
and Bethel.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3634 7977 3652 7976 3654 7932 3627 7933
TIME...MOT...LOC 1840Z 276DEG 18KT 3642 7968

PW
Special weather statement, Jul 18, 3:00 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Thu Jul 18 2019

VAZ047-182100-
Buckingham-
400 PM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...

Until 500 PM EDT.

At 400 PM EDT, a strong thunderstorm was located over Shipman, moving
southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Buckingham...
Dillwyn...
Toga...
Centenary...
and Andersonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3737 7857 3739 7859 3739 7858 3740 7860
      3759 7883 3760 7881 3763 7882 3764 7880
      3763 7874 3764 7872 3767 7872 3768 7869
      3770 7869 3768 7866 3768 7865 3771 7865
      3774 7863 3764 7832
TIME...MOT...LOC 2000Z 306DEG 15KT 3771 7880

PW
Special weather statement, Jul 18, 3:21 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT Thu Jul 18 2019

NCZ003-004-020-VAZ032-182100-
Stokes-Yadkin-Surry-Patrick-
421 PM EDT Thu Jul 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PATRICK, SURRY,
STOKES, AND YADKIN COUNTIES...

Until 500 PM EDT.

At 420 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Patrick Springs to near Mountain
Park. Movement was southeast at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Jonesville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3625 8087 3633 8087 3637 8092 3642 8094
      3656 8063 3656 8061 3657 8061 3673 8026
      3656 8005 3654 8005 3654 8003 3646 8003
      3614 8083
TIME...MOT...LOC 2020Z 336DEG 19KT 3667 8023 3640 8090

PW
Special weather statement, Jul 18, 3:27 PM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
427 PM EDT Thu Jul 18 2019

NCZ001-002-VAZ015-182130-
Ashe-Alleghany-Grayson-
427 PM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GRAYSON COUNTY IN
VIRGINIA, AND ASHE AND WESTERN ALLEGHANY COUNTIES IN NORTH
CAROLINA...

Until 530 PM EDT.

At 426 PM EDT, a strong thunderstorm was located near Flatwood,
moving southeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Mouth Of Wilson...
and Glendale Springs.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3647 8170 3653 8171 3657 8169 3657 8168
      3659 8168 3661 8165 3662 8162 3664 8161
      3666 8157 3656 8116 3636 8131 3637 8132
      3636 8136 3629 8137 3629 8141 3628 8141
      3626 8143 3645 8172
TIME...MOT...LOC 2026Z 292DEG 20KT 3657 8171

PW
Special weather statement, Jul 18, 3:56 PM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
456 PM EDT Thu Jul 18 2019

VAZ034-044-045-182200-
Campbell-Bedford-Pittsylvania-
456 PM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD, CAMPBELL, AND
PITTSYLVANIA COUNTIES...

Until 600 PM EDT.

At 456 PM EDT, a strong thunderstorm was located near Huddleston,
moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Altavista...
Hurt...
Moneta...
Huddleston...
and Evington.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3707 7909 3706 7909 3699 7911 3715 7967
      3715 7968 3730 7963 3727 7903
TIME...MOT...LOC 2056Z 280DEG 20KT 3721 7955

PW

The radar

The Roanoke radar (KFCX), 76 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
July 18, 3:58 PM EST
Where
Surry County, 1.38 mi S of Pilot Mtn
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.360, -80.470

Several trees were downed by thunderstorm winds near Pilot Mountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847028.